Kratom Caused 91 Overdose Deaths During 18-Month Period: CDC
The herbal supplement kratom led to 91 overdoses between July 2016 and December 2017, according to a new report by the Centers for Disease Control and Prevention.
Kratom, used as a medicinal plant in some countries in Southeast Asia, is increasingly popular as a drug of abuse in South Florida, the Sun Sentinel reports. The drug is available online, and at tobacco and head shops, the newspaper notes. Some people use it recreationally, while others use it for pain relief, or as a treatment for depression and other ailments. It is also used by some people as a substitute for heroin, prescription painkillers or opium.
“It’s very easy to get,” said Nancy Steiner, founder of The Sanctuary, a transitional living facility for people in recovery from chemical dependency in Delray Beach, Florida. “It’s not just a problem for the recovery community, but it’s in high schools and colleges. It’s a mass problem.”
According to the U.S. Drug Enforcement Administration (DEA), kratom is mainly being abused orally as a tea, but some people chew kratom leaves. Kratom has been described as producing both stimulant and sedative effects. Acute side effects include nausea, itching, sweating, dry mouth, constipation, increased urination and loss of appetite. Kratom consumption can lead to addiction, according to the DEA.
The agency notes that while kratom is not controlled under the Controlled Substances Act, there is no legitimate medical use for kratom in the U.S.